High Wind, Guadalupe Mountains of Culberson County
- When
- December 8, 1:00 AM MST to December 9, 9:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 91 kt (105 mph) measured gust
- Reported by
- RAWS
S. Plains.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper level trough moved over the southern Rocky Mountains and southern U.S. Plains. Very strong mid level winds at the base of this upper trough mixed down to the surface and resulted in strong winds across the mountains and plains of southeast New Mexico and west Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 7, 10:24 PM MST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM CST MON DEC 7 2009
.DISCUSSION...
WIDESPREAD IFR TO LIFR CEILINGS AND VISIBILITIES WILL PERSIST
OVERNIGHT AND THROUGH 08/15Z AT ALL TAF SITES. FZFG...-FZDZ AND
POSSIBLY -FZRA WILL OCCUR AT ALL BUT FORT STOCKTON TONIGHT. LOW
CEILINGS AND VISIBILITIES WILL BEGIN TO LIFT/DISSIPATE AFTER
08/15Z AS WINDS TURN TO THE SOUTH AND SOUTHWEST...THEN INCREASE BY
LATE MORNING AND EARLY AFTERNOON. STRONG SOUTHWEST WINDS ARE
EXPECTED TO AFFECT ALL TAF SITES...WITH 35 TO 45KT SUSTAINED WINDS
COMMON AND GUSTS BY TUESDAY AFTERNOON OF 60 TO 70KT POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 27 26 66 28 / 20 20 20 0
CARLSBAD NM 34 31 62 30 / 10 20 20 0
DRYDEN TX 48 41 72 43 / 10 20 20 0
FORT STOCKTON TX 34 34 69 41 / 10 20 20 0
GUADALUPE PASS TX 43 28 57 33 / 10 20 20 0
HOBBS NM 29 27 62 27 / 10 20 20 0
MARFA TX 66 31 64 41 / 10 0 0 0
MIDLAND INTL AIRPORT TX 29 28 66 30 / 20 20 20 0
ODESSA TX 29 28 65 31 / 20 20 20 0
WINK TX 34 33 71 33 / 20 20 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZING FOG ADVISORY UNTIL 8 AM MST TUESDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
FREEZING RAIN ADVISORY UNTIL 8 AM MST TUESDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
HIGH WIND WARNING FROM 2 AM TO 11 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING FROM 8 AM TO 5 PM MST TUESDAY FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...WIND ADVISORY FROM NOON TO 6 PM CST TUESDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...PRESIDIO VALLEY...TERRELL.
HIGH WIND WARNING FROM NOON TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES... BORDEN...CRANE...DAWSON...ECTOR...
GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...SCURRY...UPTON.
FREEZING FOG ADVISORY UNTIL 9 AM CST /8 AM MST/ TUESDAY FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...
WARD...WINKLER.
FREEZING RAIN ADVISORY UNTIL 9 AM CST /8 AM MST/ TUESDAY FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAWSON...
ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...
WARD...WINKLER.
DENSE FOG ADVISORY UNTIL 9 AM CST TUESDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING FROM 3 AM CST /2 AM MST/ TUESDAY TO MIDNIGHT
CST /11 PM MST/ TUESDAY NIGHT FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 9 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES... ANDREWS...GAINES...LOVING...MARFA
PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&
78/06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1012 PM CST MON DEC 7 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090415- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1012 PM CST MON DEC 7 2009 /912 PM MST MON DEC 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT FREEZING RAIN AND FOG ADVISORY FOR SOUTHEAST NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU. DENSE FOG ADVISORY FOR CULBERSON...JEFF DAVIS...BREWSTER...AND TERRELL COUNTIES. WIDESPREAD AREAS OF FOG...FREEZING FOG...AND PATCHY DRIZZLE AND PATCHY FREEZING DRIZZLE OR FREEZING RAIN ARE EXPECTED OVERNIGHT ACROSS SOUTHEAST NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU. VISIBILITIES WILL BE REDUCED TO ONE QUARTER OF A MILE OR LESS AT TIMES...AND ROAD CLOSURES WILL BE POSSIBLE...ESPECIALLY IN THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT FOR THE GUADALUPE AND DAVIS MOUNTAINS. SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OVER 65 MPH CAN BE EXPECTED BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FREEZING RAIN AND FOG ADVISORY UNTIL 9 AM CST (8 AM MST) FOR SOUTHEAST NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU. DENSE FOG ADVISORY UNTIL 9 AM CST (8 AM MST) FOR CULBERSON...JEFF DAVIS...BREWSTER...AND TERRELL COUNTIES. WIDESPREAD AREAS OF FOG...FREEZING FOG...AND PATCHY DRIZZLE AND PATCHY FREEZING DRIZZLE OR FREEZING RAIN ARE EXPECTED OVERNIGHT ACROSS SOUTHEAST NEW MEXICO...THE WESTERN LOW ROLLING PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...AND STOCKTON PLATEAU. VISIBILITIES WILL BE REDUCED TO ONE QUARTER OF A MILE OR LESS AT TIMES...AND ROAD CLOSURES WILL BE POSSIBLE...ESPECIALLY IN THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN. A HIGH WIND WARNING WILL CONTINUE IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS DURING THE DAY TUESDAY THROUGH TUESDAY EVENING. SOUTHWEST TO WEST WINDS OF 50 TO 80 MPH IS EXPECTED. DAMAGING WIND GUSTS TO 120 MPH ARE EXPECTED IN THE GUADALUPE MOUNTAINS...WITH 90 MPH PEAK WIND GUSTS ARE EXPECTED IN THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT DURING THE DAY TUESDAY FOR MUCH OF THE REMAINDER OF WEST TEXAS AND SOUTHEAST NEW MEXICO PLAINS. DAMAGING SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS FROM 60 TO 75 MPH ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 940 PM CST MON DEC 7 2009 TXZ061-062-081000- ECTOR-MIDLAND- INCLUDING THE CITIES OF...ODESSA...MIDLAND 940 PM CST MON DEC 7 2009 ...LOOP 250 CLOSED IN MIDLAND DUE TO ICY ROADS... THE MIDLAND COUNTY EMERGENCY MANAGER REPORTED LOOP 250 IN MIDLAND WAS CLOSED. ICY ROADWAYS HAVE RESULTED IN NUMEROUS ACCIDENTS... THEREFORE THE MIDLAND POLICE DEPARTMENT HAS CLOSED LOOP 250 FOR THE NIGHT.
The national radar mosaic for the moment the first event began.
25 high wind. Local standard time, as filed.
The winds were likely higher, but the equipment failed after the wind gusted to 86 MPH.
Strong wind gust measured by a retired National Weather Service employee.
Roof decking was ripped off a building, along with windows being blown out of the same structure in Pine Springs. In addition, several wind turbines in the Delaware Mountains were also destroyed by the high winds. A monetary damage estimate for the wind turbines is not currently available.
Semi trucks were blown over along U.S. Highway 62/180 just near Pine Springs. A monetary damage estimate was not available for this report.
A pressure tank weighing 160 pounds on a water well was blown over and sparked a wildfire 5 miles southeast of Andrews.
A roof was blown off a private residence 2 miles east of Andrews.
A tree measuring 6 feet in diameter was blown into a utility pole, which destroyed the transformer and snapped the pole.
Several PVC tent poles were snapped.
This wind gust was measured by hand held anemometer.
Strong winds blew the roofs off two mobile homes in Odessa.
A DPS trooper used a hand held anemometer to measure the 112 MPH gust at the base of Guadalupe Pass.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206249, 206248, 206396, 206171, 206250, 208638, 206252, 206256, 206192, 206398, 206263, 206264, 206386, 206387, 206388, 206189, 206391, 206190, 206392, 206394, 206191, 208637, 206399, 206395, 207395.